• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Minoxidil

Hi,

Apologies if this has been raised before but I am having the worlds worst flare up at the minute along with having an anal fissure. I have had my Crohns/Ulcerative Proctitis for the last 11 years and never been through this before. 20+BM's per day mainly diarrhea.

I started using minoxidil for hair re-growth about 4 weeks ago when my flare up first started and when my fissure first appeared. Has anyone else experienced this? Is this just coincidence? I have today stopped taking minoxidil and wondered how long it will take to get out of my blood stream?

I have been using Pred Tablets 20-40 mg per day along with my usual Azathioprine and it is having no effect. Usually the Pred works within days of starting but nothing in 4 weeks.

Help!!!!!
 

Jennifer

Adminstrator
Hi Mjw11 and welcome to the forum! :D

"Diarrhea, nausea, and vomiting have been reported during treatment with minoxidil topical." http://www.drugs.com/sfx/minoxidil-topical-side-effects.html

"Any other skin problems, an irritation, or a sunburn on the scalp—These conditions may cause too much topical minoxidil to be absorbed into the body and may increase the chance of side effects." http://www.mayoclinic.com/health/drug-information/DR601937/DSECTION=before-using

So far this is all I could find concerning how long Minoxidil stays in the bloodstream: "Minoxidil has a blood half-life of about 4 hours, but I can not determine how long it hangs around the kidney, heart, or other organs when it is out of the blood." http://www.baldingblog.com/2006/04/21/how-long-does-minoxidil-stay-in-my-body/ There's much more reading in that link but I believe it will take more than 4 hours to be completely out of your system.

As a side note just so you know both Prednisone and Azathioprine have been linked to hair loss.

If you haven't already you should followup with your GI.
 
Thanks Jennifer.

I contacted minoxidil direct and they advised that they have never heard of minoxidil causing GI problems however I find it too much of a coincidence that my flare up started when I started to use it.

Still doesnt explain why the prednisolone isn't working though, any thoughts on that?

Michael
 

Jennifer

Adminstrator
You say you use 20-40mg per day. I find that a tad confusing. How much do you take everyday? If its 20mg you may be on too low of a dose. 40mg could also be too low depending on how much inflammation you're dealing with. Another possibility is that the Prednisone itself could be causing problems with healing. I need to do more research on the subject myself but I've been hearing rumors on the forum that Prednisone does more harm than good for patients with Crohn's. I do believe there is scientific backing but I have yet to look up the information myself. Have you ever tried Entocort?
 
Top